Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Phoenix, AZ

July 12, 2017Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 12, 2017, 4:21 PM MST for Gila County, Maricopa County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:21 PM MST (23:21 UTC)
Expired
Jul 12, 2017, 4:45 PM MST
In force
24 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS55 KPSR 122321
SVRPSR
AZC007-013-122345-
/O.NEW.KPSR.SV.W.0004.170712T2321Z-170712T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
421 PM MST WED JUL 12 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...

* Until 445 PM MST

* At 421 PM MST, a severe thunderstorm was located near Roosevelt
  Dam, or near Roosevelt, moving south at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Roosevelt, Roosevelt Dam and Tonto National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Roosevelt, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3382 11117 3380 11115 3379 11110 3377 11101
      3359 11098 3361 11129 3383 11123
TIME...MOT...LOC 2321Z 007DEG 11KT 3375 11114 

HAIL...<.75IN
WIND...60MPH
 
$$

CK
1 follow-up statement
203 
WWUS55 KPSR 122331
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
431 PM MST WED JUL 12 2017

AZC007-013-122345-
/O.CON.KPSR.SV.W.0004.000000T0000Z-170712T2345Z/
Gila AZ-Maricopa AZ-
431 PM MST WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR GILA AND MARICOPA COUNTIES...

At 431 PM MST, a severe thunderstorm was located near Roosevelt,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Roosevelt Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3382 11117 3380 11115 3379 11110 3377 11101
      3359 11098 3361 11125 3383 11123
TIME...MOT...LOC 2331Z 323DEG 9KT 3374 11110 

HAIL...<.75IN
WIND...60MPH
 
$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:32 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 2:32 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
232 PM MST Wed Jul 12 2017

.SYNOPSIS...
Near normal temperatures are expected through the week as high
pressure remains positioned over the Great Basin. Thunderstorms will
be possible over the higher terrain and parts of the lower deserts
of south-central and southwest Arizona each day. Areas of blowing
dust and strong winds will likely accompany any thunderstorms that
develop. Monsoon moisture increases late this weekend which may
lead to an uptick in overall activity.

&&

.DISCUSSION...

Latest satellite imagery shows convection firing up this afternoon
along the rim, to the White Mountains, and down into southeast
Arizona. Steering flow winds are pushing activity in Northern
Arizona to the east this afternoon while activity in southern
Arizona is drifting south and west. This is due to the clockwise
circulation of high pressure overhead. Model guidance suggests the
steering flow will turn more easterly over Gila County this
evening pushing the current convection activity over the White
Mountains down into southeast Pinal County. Outflow boundaries
from these storms may push into Maricopa County late this evening
and spark new convection, as depicted by the HRRR, although
chances of this happening look rather slim (~10%). Out west in
CA, areas are expected to remain dry as PWs are lower and there is
a lack of any appreciable forcing.

The SREF emsemble keeps mixed layer CAPE in the ballpark of
300-400 J/kg for both Thursday and Friday. Down from the 750 J/kg
forecast for this afternoon. One caveat to this is that 700-500mb
steering flow winds become much stronger into Friday from the NE
and may push any convection that forms over Gila county down into
the valley. Due to this reason, PoPs are slightly higher
(~15-20%) for the Thursday/Friday timeframe.

Moving into the weekend, and especially on Sunday, moisture
increases over our area as a much more favorable flow aloft
develops. This is partly a result of the upper high shifting
northward and allowing a deep easterly flow aloft to set up across
southern Arizona. Moisture levels will continue to increase with
humidity spreading westward and eventually reaching the far
southeastern CA deserts. By Sunday 850mb dewpoints are forecast to
climb between 12 and 16 across the lower deserts east of the
lower CO river valley, and PWAT values climb to between 1.5 and
2.0 inches as well. An inverted trof moving out of northwest
Mexico and into the Gulf of CA/southern AZ over the weekend will
help spread the moisture westward and increase dynamical support
for convection as well. Over the weekend and into early next week
POPs will be elevated and above climo across most of the area with
all locations in our CWA at least seeing a chance of
thunderstorms. Best threat for convection will favor the
afternoon and evening hours, typical for the monsoon. There will
be considerable cloud cover much of the time and that along with
increased humidity will keep high temperatures near or below
seasonal normals for the most part, especially for south-central
Arizona.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect typical diurnal westerly winds through the afternoon with
some gusts 10-20 kts possible. Thunderstorms north and east of
Phoenix may produce outflow winds that might cause a early
easterly shift to the winds, most likely after 3z. However, the
exact timing of any outflows is uncertain. The chance for
thunderstorms to impact any specific terminal is less likely.

Southeast California/Southwest Arizona including KIPL and KBLH:
Generally light and diurnal winds eventually favoring a more
southwest direction. Storms should remain well off to the east
although some high level clouds may filter over the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: Higher humidity and chances for
thunderstorms are the key takeaways for the period. Minimum
relative humidities will stay 18-30 percent with good overnight
recoveries. The best thunderstorm chances will remain over the
mountainous areas north and east of Phoenix but most desert
locations, including southeast California, will also have slight
chances for storms each evening. Outside of the typical
thunderstorm threats, the storms are also likely to generate
strong outflow winds that could impact distant locations.
Otherwise, expect light and typical winds and temperatures.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson/CB
AVIATION...Deemer
FIRE WEATHER...Deemer

In the hours before

Special weather statement, Jul 12, 2:38 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
238 PM MST WED JUL 12 2017

AZZ537-541-542-545-122230-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
238 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM
MST...

At 238 PM MST, Doppler radar was tracking strong thunderstorm winds
along a line extending from Rock Springs to near Castle Hot Springs.
Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New River, Cave Creek, Lake Pleasant, Vistancia, Anthem and Seven
Springs.

LAT...LON 3403 11196 3394 11182 3367 11230 3392 11245
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 2138Z 319DEG 13KT 3405 11216 3394 11235

CK
Special weather statement, Jul 12, 3:46 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 PM MST WED JUL 12 2017

AZZ558-561-562-122330-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
346 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 430
PM MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Miami, or 8 miles southwest of Globe, moving southeast
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila and Pinal
Counties.

LAT...LON 3322 11069 3314 11088 3317 11090 3324 11094
      3324 11097 3329 11101 3340 11083
TIME...MOT...LOC 2246Z 328DEG 7KT 3329 11088

CK
Special weather statement, Jul 12, 4:07 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
407 PM MST WED JUL 12 2017

AZZ547-556>558-562-563-122345-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
407 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 445 PM MST...

At 407 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Roosevelt to near Tonto
National Monument. Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 11105 3376 11099 3365 11092 3365 11090
      3356 11086 3338 11113 3370 11128 3379 11110
TIME...MOT...LOC 2307Z 349DEG 11KT 3372 11103 3361 11115

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:02 PM MSTSpecial Weather StatementPSRGila43 min
Jul 11, 6:21 PM MSTSpecial Weather StatementPSR39 min
Jul 11, 6:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Jul 11, 6:58 PM MSTSevere Thunderstorm WarningPSRLa Paz32 min
Jul 11, 7:21 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Jul 11, 7:24 PM MSTSpecial Weather StatementPSR51 min
Jul 11, 8:04 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa116 min
Jul 12, 2:38 PM MSTSpecial Weather StatementPSR52 min
Jul 12, 3:46 PM MSTSpecial Weather StatementPSR44 min
Jul 12, 4:07 PM MSTSpecial Weather StatementPSRGila38 min
Jul 12, 4:43 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa32 min
Jul 12, 4:48 PM MSTSpecial Weather StatementPSR42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.